Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
168 Doctors are Online

What are the side effects of long term use of narcotics ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Seven years ago I had 19mm adenocarcinoma behind my aortic arch and growing into my trach and growing to my right recurrent lorengial nerve. Surgery was uncuccessful so was given 6000cgy's of gamma rays 5 days week for seven weeks; also had sysplatin 1 day week for 7 weeks. During the surgery 17 of the 36 nodes were positive. I am cured of the cancer but have many other problems: 1) upper back started itching first, now I itch almost all over. 2) difficulty swallowing. 3) abdominal pain after eating for about an hour. 4) lightheadness after slight exercise. 5) constantly having to clear my throat. 6) upper bach ache and neck stiffness. 7) I stay hungry but can only eat about a cup of food at atime. 8) have to sleep with head elevated to prevent regurgitation. 9) blood sugar falls about 6 or 7 times a year, but not on a regular bases. 10) off and on bitter taste in mouth which last several weeks, then subsides and be all right for a while then dry mouth for a while (with dry mouth, I wake up in mornings with tongue stuck to roof of mouth). I brush my teeth several times a day, and have had 4 teeth to crack and one had to be crowned 11) on few occasions I have a feeling of a touch of Icy-Hot applied to my inner chest. 12) toes and end of feet get cold; mostly at night. 13) twice in past two years have had very painful cyst to occur in upper back and had depomedral injected to relieve pain. 14) for past 4 years have taken lortab, dilauded, oxycodone, percoset and fentynal transdermal with good relief. I periodically have to come off them, and without much problem. 15) I have about half my lung capasity. My question is how harmful is this long term use of narcotics? I have already experienced BPH but took saw palmetto for relief. I am a 64 yo retired/disable nurse.
Posted Thu, 3 May 2012 in Medicines and Side Effects
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for your query,

The answer is that long term use of these narcotics is safe with the close supervision of your doctor. Side effects such as constipation, dry mouth and sedation need to be followed closely. Your pain needs to be assessed constantly and ideally the dose of the narcotic should be decreased to one that takes care of the pain without sedating you.

These medications have a profound ability to lead to dependence in patients and it is not a problem with the patient - it is simply an issue of the physiology of the drug and how it interacts with receptors in the body.

You are battling a serious issue with cancer and aggressive measures have been used to try to eradicate it from your body. The radiation has lasting effects which affect your swallowing, your salivary glands and to some degree the bones and muscles of your chest. The radiation is effective however in reducing the likelihood of recurrent disease.

So again these medications are safe to take in combination and pose no threat to your liver or kidney function. You do however need to be vigilant to make sure you re using the medication only to control pain and not to control anxiety or stress. This is a difficult task and I worry only that you could be sedated at times which decreases the likelihood that you exercise on a regular basis. Exercise is something you absolutely need as well.

I thank you again for submitting your query. I hope you found my answer to be both helpful and informative. Should you have additional questions I would be happy to address them.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor